I've found that when I take other anti-depressants along with lithium, such as seroquel or trazodne (separate courses of treatment!) I go into a dangerously deep depression. When on lithium alone I'm my usual 'down' self; but I don't tend to get seriously depressed. What I do not do is find any excitement or anything at all that is of much interest in life - the lithium sees to that. I'm gradually weaning myself off additional anti-depressants and sleeping pills - to which I think I'm addicted - and starting to feel better. Yet whenever I express an interest in coming off lithium (I've been taking 600mg for the past 10 years), various doctors have always said 'no'. However, I'm determined to get free of these drugs, although I don't want to be rash. Is there a way?
I am doing the exact thing. My Pdoc is familiar with my "experiments" however, there comes a time when you have to know ... is it me? or is it them (medications). Titrating down from sleeping pills was the hardest. I went back on Restoril but it makes me nauseated in the a.m. I think the trick is to go off slowly. I was on Lithium for 8 years - between 600 and 1200 mg. Now on 300 and wondering if I will sink or swim. With slow titration you have "some" chemicals in the system and increasing is easy. There is a phenomon with Lithium where treatment response can change and Lithium could cease to work if you go on and off too often, so be careful. Also, much research has been done on Bipolar and antidepressants. Antidepressants can have an adverse effect causing additional depressive state, mania, anxiety, suicidal thoughts. I would research and then discuss current symptoms as they may relate to medications. My Pdoc believes that "less is best" and I concurr. It is easier to track when the minimum of medications are taken. Good luck.
NOTICE: The information provided on this site is not a substitute for professional medical advice,
diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your
physician or other qualified health provider because of something you have read on Wellsphere.
If you have a medical emergency, call your doctor or 911 immediately.